Kansas, 2023

Heat in Kansas, August 19 to 25, 2023

August 19 to 25, 2023 · NWS EAX · 7 events in 7 counties and zones

Starting on August 19, 2023 well-above normal temperatures impacted the central part of the United States, kicking off a heatwave that has not been experienced in the region in recent history. Kansas City International Airport reached high temperatures not recorded in the area since August of 2012.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Starting on August 19, 2023 well-above normal temperatures impacted the central part of the United States, kicking off a heatwave that has not been experienced in the region in recent history. Kansas City International Airport reached high temperatures not recorded in the area since August of 2012. In contrast to the 2012 heatwave, this stretch of hot weather was accompanied by extremely high dewpoints, with frequently reached the upper 70s to middle 80s across the entire area. The combination of the extreme heat and the excessively high dewpoints led to heat indices from August 19 through August 25 to rise to 120-130 degrees. The hottest heat index in the area occurred in Lawrence, Kansas on the 20th and 21st, when it rose to 134 degrees.

Perhaps of note, the Topeka upper air program, which has sent radiosondes into the atmosphere twice per day since 1955 had only measured 6000 meters to the 500 millibar level two times in its history. During this heatwave Topeka measured 6000 meters to 500 mb on six straight launches, spanning three days. The highest 500 mb level measured out of Topeka for this stretch was 6030 meters, a testament to the extreme nature of this mid level ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 11:18 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 19, 11:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1218 PM CDT Sat Aug 19 2023

.Discussion...
Issued at 327 AM CDT SAT AUG 19 2023

Key Messages

- Hot and humid conditions begin today and continue through at least
Wednesday night. The Excessive Heat Warning has been expanded across
the region beginning today at noon and lasting through 10 PM
Thursday. Temperatures above 100F and heat indices above 105-110F
are anticipated.

- Please prepare of the heat especially if performing any outdoor
activities. Night time lows bottom out in the mid to upper 70s
bringing little relief overnight. Please check in on family,
friends, and neighbors. This wave of excessive heat is especially
dangerous to vulnerable populations including the unhoused, elderly,
and young children.

Detailed Discussion

Satellite is looking fairly blank out there. A few clouds pepper the
sky over the entirety of the southern Plains. This is about as much
as we are going to be able to see of the substantial high pressure
that is bringing the hazardously hot conditions we are going to
experience over the next several day. More substantial clouds can be
seen rotating around this high across the eastern Rockies, Upper
Midwest, and Mississippi Valley. Vertical wind profiles present a
fairly dynamic wind field. Low level winds remain fairly stout out
of the SE bringing in some warmer air, but moreso moisture from the
Gulf of Mexico. Dew points across the are look to reach into the low
to mid 70s across the region making it feel rather swampy. Mid level
winds out of the SW quickly funnel hot desert air into the region
(thanks to the LLJ) pushing temperatures across the western portions
of the region into the 100s Saturday. Low level mixing ushers some
of this faster flow to the surface creating some gusty winds around
20-25mph this afternoon. Fortunately, 500mb winds remain out of the
NW which initially looked to slow the heating; however, these winds
are associated with a trough over the eastern seaboard that
continues to move eastward. The good news is it does look to
slightly delay the onset of excessive heat across Kirksville and NE
MO. By Saturday night the high settles over western MO and eastern
KS setting the dangerously hot standard for the week area wide.
Unimpeded solar heating and southerly warm air and moisture
advection continue to increase temperatures and heat indices. Highs
Sunday south of the MO River crest 100F with some areas towards
Clinton reaching toward 105F. Heat index values approach 110-115F
creating outright dangerous conditions across the area. The
Excessive Heat Warning has been expanded both in time and space
encompassing the entire CWA from noon today (Saturday) through 10PM
Thursday. Prolonged exposure to hazardous heat is expected. It is
imperative to account for the heat in your plans for the next week,
especially if doing any outdoor activities.

This hazardously hot pattern looks to continue for much of the week.
Unfortunately, night time relief from heat and humidity is not
likely as overnight lows bottom out in the mid to upper 70s making
it still feel rather warm and stuffy. The highs firm placement over
the MO/KS border kicks any shortwave disturbances around the region
to the north reducing precipitation chances to slim/none. Long term
guidance still anticipates relief toward the end of next week as a
system descends out of central and eastern Canada which pushes the
hot air back southward. This process looks to start next Friday
aided by some potential showers and thunderstorms with full
establishment of lowered temperatures starting next weekend.

&&

.Climate...
Issued at 327 AM CDT SAT AUG 19 2023

-----------------SATURDAY (8/19)-----------------

                        RECORD         FORECAST
Kansas City (MCI):    107 (1936)         101
KC Downtown:          107 (1936)         102
Kirksville:            98 (1972)          93
Sedalia:              100 (2003)          96

------------------SUNDAY (8/20)------------------

                        RECORD         FORECAST
Kansas City (MCI):    103 (2003)          99
KC Downtown:          103 (1936)         101
Kirksville:            99 (2003)          95
Sedalia:              103 (2003)         101

-------------------MONDAY (8/21)------------------

                        RECORD         FORECAST
Kansas City (MCI):    106 (2003)          99
KC Downtown:          105 (2003)         100
Kirksville:           102 (2003)          94
Sedalia:              104 (2003)          99

------------------TUESDAY (8/22)------------------

                        RECORD         FORECAST
Kansas City (MCI):    104 (1936)         102
KC Downtown:          104 (1936)         103
Kirksville:            98 (1948)          98
Sedalia:               99 (2012)         102

-----------------WEDNESDAY (8/22)-----------------

                        RECORD         FORECAST
Kansas City (MCI):    104 (1936)         101
KC Downtown:          104 (1936)         102
Kirksville:            98 (1948)          98
Sedalia:               98 (2012)         101

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1212 PM CDT SAT AUG 19 2023

Winds will remain out of the south this afternoon and may have
some gusts of 20-25 knots. Gusty winds expected to diminish with
sunset. Otherwise quiet VFR TAF expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 10 PM CDT Thursday for KSZ025-057-
     060-102>105.

MO...Excessive Heat Warning until 10 PM CDT Thursday for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Pesel
Aviation...HB
Climate...HB/Pesel
Hazardous weather outlook, Aug 19, 4:10 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
510 AM CDT Sat Aug 19 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
510 AM CDT Sat Aug 19 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A prolonged period of excessive heat is expected to begin today with
 heat index values ranging between 100 to 110. An excessive heat
 warning has been issued for today through Thursday evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 An excessive heat warning is in effect through Thursday evening for
 daily heat index values of 105 to 110 Sunday through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Johnson

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Johnson County KS from August 19th through the 25th.

The daily max heat index at either Johnson County Executive (OJC) and New Century Air Center (IXD) are as follows:

August 19: 115|August 20: 122|August 21: 118|August 22: 118|August 23: 110|August 24: 109|August 25: 108.

Heat, Atchison

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Atchison forecast zone
Reported by
ASOS
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Atchison County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

Heat, Doniphan

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Doniphan forecast zone
Reported by
ASOS
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Doniphan County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

Heat, Leavenworth

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Leavenworth forecast zone
Reported by
ASOS
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Leavenworth County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

Heat, Linn

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Linn forecast zone
Reported by
ASOS
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Linn County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

Heat, Miami

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Miami forecast zone
Reported by
ASOS
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Miami County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

Heat, Wyandotte

When
August 19, 12:00 PM CST to August 25, 10:00 PM CST
Where
Wyandotte forecast zone
Reported by
ASOS
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Extreme heat and humidity leading to excessively hot heat indices impacted Wyandotte County KS from August 19th through the 25th. Max heat indices ranged from 110 to 120+ degrees during this 7 day stretch.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138458, 1138459, 1138460, 1138461, 1138462, 1138463, 1138465.